Oklahoma, 2024

Hail and Damaging Wind in Oklahoma, April 1, 2024

April 1, 2024 · NWS OUN · 11 events in 6 counties and zones

A strong (90-100 knot) mid-level speed maximum, embedded within a broader longwave trough (at 500 mb), approached portions of the area during the afternoon into the evening on the 1st. As strong synoptic ascent overspread a boundary layer characterized by seasonable moisture (ahead of an approaching cold front), multiple rounds of convection developed and impacted portions of the WFO Norman…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong (90-100 knot) mid-level speed maximum, embedded within a broader longwave trough (at 500 mb), approached portions of the area during the afternoon into the evening on the 1st. As strong synoptic ascent overspread a boundary layer characterized by seasonable moisture (ahead of an approaching cold front), multiple rounds of convection developed and impacted portions of the WFO Norman Forecast Area. Despite strong instability and organizing wind shear, early-day clouds and areas of precipitation hampered destabilization in the boundary layer. This facilitated a predominately 'elevated' character of convection, with a few instances of large hail resulting from the strongest storms. The approaching cold front also acted to undercut established storms in its vicinity, limiting concern for tornadic outcomes (despite increasing low-level shear towards dusk).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 1, 12:12 PM CST, 43 minutes earlier.

Area forecast discussion, Apr 1, 12:12 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Norman OK
112 PM CDT Mon Apr 1 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 112 PM CDT Mon Apr 1 2024

Today/Tonight: An impactful severe weather episode remains on track
to impact much of the forecast area from late this afternoon through
late Monday night. Morning water vapor imagery captures a compact
shortwave trough quickly translating across northern Mexico into
Trans Pecos. A dryline, currently extending from central Kansas to
the eastern Texas Panhandle, is forecast to continue mixing
eastward, eventually stalling near U.S. Highway 183 by the late
afternoon. As rather robust height falls/synoptic forcing
overspreads the dryline, coincident with decreasing convective
inhibition, widespread thunderstorm development is expected. Any
organized storm will harbor a severe weather risk.

Large to very large (isolated baseball-size or larger events) hail
remains the primary hazard today. The combination of very strong
cloud and deep-layer wind shear, steep lapse rates and sufficient
instability will promote hail in any organized thunderstorm.
Precipitation-loaded damaging downdrafts will also be possible,
especially while low-level shear remains relatively weak early in
the event.

Concern for localized higher ("medium") tornado potential is
emerging across south-central into southeast Oklahoma (primarily
east of Interstates 35/44) this evening. This will be favored as low-
level hodographs enlarge, commensurate with a modest low-level
jet (LLJ) increase in the 5-9 PM time frame. We are also
monitoring for potential development of a 'mesolow' near the Red
River vicinity. Should this occur, localized increase in low-level
flow would further favor a corridor of tornado concern with any
ongoing intense supercell storm.

Tuesday: Morning drizzle (north), gusty north winds and unseasonably
cool conditions are expected. As our Monday weather system
accelerates into portions of the Mississippi/Ohio Valley, the region
will observe typical post-frontal conditions through much of the
day. This will include periods of low clouds/drizzle north of
Interstate 40 through the early afternoon. Temperatures areawide
will run as much as 15-25 degrees below normal, in the low to
mid-50s.

Ungar

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 112 PM CDT Mon Apr 1 2024

Sensible weather impacts look minimal throughout much of the mid to
late work week. Global/ensemble guidance depicts a quasi-omega block
developing across the CONUS, with high amplitude systems on either
coast. This will promote a warming trend back towards seasonable
warmth by Friday (60s transitioning to 70s) and mostly dry surface
conditions.

By next weekend, the Pacific coast system will gradually slide
towards the central CONUS. This will introduce increasing chances
for showers and storms from Saturday into Sunday. Temperatures are
expected to remain near seasonable (70s) through the weekend period.

Ungar

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Mon Apr 1 2024

A lowering stratus deck is expected to reduce all terminals except
for KCSM & KGAG to MVFR conditions by 20Z. A dryline pushing into
western Oklahoma should keep terminals KCSM & KGAG under VFR
conditions at least through 05Z. A thunderstorm complex coming
from out of the west is expected to start firing up convection
east of the dryline by 21Z and cannot rule out some supercells
producing large hail, damaging winds, and even a tornado. The
timing for +TSRA across our terminals is generally between 21-02Z.
As far as surface winds, a cold front currently across far
northwest Oklahoma will result in a northerly wind shift across
all of our terminals and should be through all of our terminals by
10Z. Could see 15-20kt sustained winds behind the cold front with
gusts up to 30 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  44  53  39  64 /  50  20   0   0
Hobart OK         42  56  37  69 /  30  10   0   0
Wichita Falls TX  47  58  41  71 /  30  10   0   0
Gage OK           36  58  34  68 /  80  10   0   0
Ponca City OK     42  55  36  62 /  80  30   0   0
Durant OK         52  63  43  68 /  60   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...34
LONG TERM....34
AVIATION...68
Hazardous weather outlook, Apr 1, 11:40 AM CST, 1 hour 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1240 PM CDT Mon Apr 1 2024

OKZ004>048-050>052-TXZ083>090-021745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1240 PM CDT Mon Apr 1 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Late this afternoon and evening, severe thunderstorms will likely
develop, with the highest potential east of a line from Woodward
to Vernon, Texas. Very large hail up to the size of baseballs or
larger and damaging wind gusts up to 80 mph will be possible. In
addition, there is a medium chance for tornadoes, primarily east
of Interstates 35/44 this evening (between 5-10 PM). The severe
threat should end after 11 PM.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
Oklahoma and north Texas should prepare for severe weather
operations from 2 PM to 11 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorm chances return Saturday and Sunday to Oklahoma and
north Texas.

.Fire Weather...
Elevated to near critical fire weather conditions look to develop
over the weekend across far western Oklahoma/north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 1, 12:37 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Norman OK
137 PM CDT Mon Apr 1 2024

OKZ012-017-018-011900-
Garfield OK-Kingfisher OK-Blaine OK-
137 PM CDT Mon Apr 1 2024

...A strong thunderstorm will impact portions of central Kingfisher,
east central Blaine and south central Garfield Counties through 200
PM CDT
...

At 137 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Loyal, moving northeast at 55 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hennessey, Dover, Loyal, Omega, and Lacey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3575 9814 3587 9831 3617 9805 3617 9766
TIME...MOT...LOC 1837Z 221DEG 47KT 3590 9816

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MDU

The radar

The Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kingfisher

When
April 1, 12:55 PM CST
Where
Kingfisher County, 0.22 mi SSE of Hennessey
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.107, -97.898

Hail, Logan

When
April 1, 1:58 PM CST
Where
Logan County, 3.25 mi SE of Marshall
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
36.122, -97.586

Size is estimated from a live video feed.

Funnel Cloud, Kingfisher

When
April 1, 5:02 PM CST
Where
Kingfisher County, 2 mi SE of Kingfisher
Reported by
Broadcast Media
Coordinates
35.840, -97.905

A well-developed funnel cloud formed on the outflow boundary of a storm just southeast of Kingfisher. This funnel cloud may have touched down briefly as a tornado, but it could not be confirmed.

Thunderstorm Wind, Washita

When
April 1, 5:32 PM CST
Where
Washita County, 1.16 mi N of (Csm)clinton Sherman Airport
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
35.357, -99.204

Clinton-Sherman Airport (KCSM) observation.

Hail, Logan

When
April 1, 6:21 PM CST
Where
Logan County, Langston
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.940, -97.250

Hail, Kingfisher

When
April 1, 6:30 PM CST
Where
Kingfisher County, 8.13 mi S of Omega
Measured
1 in hail
Reported by
Public
Coordinates
35.753, -98.184

MPing report.

Hail, Payne

When
April 1, 6:30 PM CST
Where
Payne County, 5.34 mi W of Perkins
Measured
1 in hail
Reported by
Public
Coordinates
35.986, -97.125

MPing report.

Hail, Payne

When
April 1, 6:30 PM CST
Where
Payne County, 3.15 mi NNW of Perkins
Measured
1 in hail
Reported by
Public
Coordinates
36.024, -97.046

MPing report.

Hail, Payne

When
April 1, 6:38 PM CST
Where
Payne County, 4.79 mi NNW of Perkins
Measured
0.75 in hail
Reported by
Public
Coordinates
36.041, -97.071

MPing report.

Hail, Lincoln

When
April 1, 8:13 PM CST
Where
Lincoln County, 3.46 mi NNW of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
35.917, -96.981

MPing report.

Hail, Garvin

When
April 1, 9:44 PM CST
Where
Garvin County, 0.84 mi SSE of Stratford
Measured
0.75 in hail
Reported by
Public
Coordinates
34.788, -96.957

MPing report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167482, 1167483, 1180212, 1167485, 1167491, 1167486, 1167487, 1167488, 1167489, 1167490, 1167497.